Kingston, Frontenac, Lennox and Addington (KFL&A) Public Health has issued a warning regarding the increased potential for illicit drugs being contaminated with fentanyl and carfentanil.
“Since February 2019, local data has identified an increase in the presence of carfentanil and fentanyl circulating in the KFL&A community, which may be contaminating stimulant drugs such as cocaine, MDMA, and crystal methamphetamine in addition to other opioids such as heroin,” the health unit said in a press release on Thursday, Apr. 18, 2019.
“KFL&A Public Health is urging all people who use drugs to remain vigilant.”
Carfentanil is a synthetic opioid that is 100 times more toxic than fentanyl and not intended for human use. Both fentanyl and carfentanil can be deadly when taken in even extremely small amounts.
“Since you can’t see, taste, or smell them when mixed with other drugs, potential contamination in a wide range of illicit drugs makes this the most dangerous time in the KFL&A area to be using drugs,” KFL&A Public Health said.
“Residents are encouraged to be aware of the signs of an opioid overdose, pick up a free naloxone kit, be prepared to respond to an overdose situation and never use alone.”
The health unit pointed out that the Consumption and Treatment Service at Kingston’s Street Health Centre in downtown Kingston provides a safe and supportive place where anyone who wants to consume drugs can do so under the supervision of people that are trained to respond to an overdose.
“KFL&A Public Health continues to monitor overdose rates in the region, offer free nasal spray naloxone kits and training to the public, improve access to this life-saving drug by establishing additional naloxone distribution sites, and is committed to collaborating with community partners to address the root causes of substance use through upstream approaches,” they said in the press release.
Public Health would like to remind residents that if an individual calls 9-1-1 to seek help in an overdose situation, Canada’s Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession related charges.
“An overdose is a medical emergency,” said KFL&A Public Health. “Anyone that suspects or witnesses an overdose should call 9-1-1, even if naloxone has been administered.”
For more information on where to get a naloxone kit, visit www.kflaph.ca/naloxone